Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 56, NWS Springfield, MO

May 11, 2016Shannon County, Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 11, 2016, 10:56 PM CDT for Shannon County, Texas County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2016, 10:56 PM CDT (03:56 UTC)
Expired
May 11, 2016, 11:45 PM CDT
In force
49 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Shannon County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 157 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1205 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1636 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

314 
WUUS53 KSGF 120356
SVRSGF
MOC203-215-120445-
/O.NEW.KSGF.SV.W.0056.160512T0356Z-160512T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1056 PM CDT WED MAY 11 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...
  SOUTHEASTERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 1145 PM CDT

* AT 1056 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  SUMMERSVILLE...OR 15 MILES EAST OF HOUSTON...MOVING EAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  CURRENT RIVER STATE PARK...       SUMMERSVILLE...
  HARTSHORN...                      ROUND SPRING...
  EUNICE...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3714 9179 3731 9181 3740 9138 3718 9135
TIME...MOT...LOC 0356Z 260DEG 20KT 3725 9170 

HAIL...1.00IN
WIND...<50MPH
 
$$

BURCHFIELD
2 follow-up statements
323 
WWUS53 KSGF 120426
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1126 PM CDT WED MAY 11 2016

MOC203-215-120445-
/O.CON.KSGF.SV.W.0056.000000T0000Z-160512T0445Z/
SHANNON MO-TEXAS MO-
1126 PM CDT WED MAY 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHWESTERN SHANNON AND EAST CENTRAL TEXAS COUNTIES...

AT 1126 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SUMMERSVILLE...
OR 18 MILES NORTHEAST OF MOUNTAIN VIEW...MOVING EAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
CURRENT RIVER STATE PARK...       SUMMERSVILLE...
HARTSHORN...                      ROUND SPRING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3715 9176 3731 9177 3740 9138 3718 9135
TIME...MOT...LOC 0426Z 267DEG 19KT 3724 9157 

HAIL...1.00IN
WIND...<50MPH
 
$$

BURCHFIELD
961 
WWUS53 KSGF 120445
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1145 PM CDT WED MAY 11 2016

MOC203-215-120455-
/O.EXP.KSGF.SV.W.0056.000000T0000Z-160512T0445Z/
SHANNON MO-TEXAS MO-
1145 PM CDT WED MAY 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SHANNON AND EAST
CENTRAL TEXAS COUNTIES HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3715 9176 3731 9177 3740 9138 3718 9135
TIME...MOT...LOC 0443Z 260DEG 20KT 3724 9157 

$$

BURCHFIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:56 PM CDT, 4 hours earlier.

Area forecast discussion, May 11, 6:56 PM CDT, 4 hours before
Area Forecast Discussion
National Weather Service Springfield MO
656 PM CDT WED MAY 11 2016

.MESOSCALE DISCUSSION...
Issued at 645 PM CDT Wed May 11 2016

Thunderstorm development has been pretty sparse so far across
southern Missouri and southeastern Kansas. 00Z SGF sounding
indicated a capping inversion near 800 MB and weak deep layer
shear. In addition the low level flow had veered resulting in only
weak low level convergence. With that said the potential for
convection and severe weather has diminished somewhat but cannot
be ruled out yet.

Convective development could still take place across south
central Missouri through this evening where low level convergence
will be a bit better as a front moves in from the west.

However with the best forcing off to the northwest and weak
surface convergence the coverage of showers and storms this
evening will be less than previously anticipated.

There remains a chance if not likelihood for showers and storms
late tonight after midnight as another mid level shortwave
approaches from the west. This feature and strengthening low
level jet will interact the frontal boundary sagging southeastward
through the area. This will manufacture at least scattered showers
and storms across far southern Missouri. The coverage and northern
extent of this development will depend of the positioning of the
frontal boundary.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 226 PM CDT Wed May 11 2016

For tonight, will see the surface front push eastward late this
afternoon and evening and should help to develop convection and
erode what is left of the thermal cap. Should be enough
instability for some strong to severe storms, with the best chance
of that occurring across the eastern Ozarks during the evening
hours, mainly east of highway 65. Wind and hail will be the main
severe weather risks. Shear profiles are marginal and do not look
favorable for any tornadic development at this time.

Convection should exit the area late tonight. There may be a few
remaining showers left during the morning hours Thursday, but
should see clearing take place across the area during the
afternoon. Any strong to severe weather will likely end by
midnight as instability should be rapidly decreasing by late in
the evening.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 226 PM CDT Wed May 11 2016

Dry conditions are then expected for Thursday night into early
Friday. By Friday afternoon, another surface front will be moving
in from the north and will bring a chance of showers and
thunderstorms to northern parts of the CWA, then shifting through
the remainder of the area Friday night.

There are some differences developing between the GFS and the
ECMWF over the weekend. The GFS remains more in a northwest flow
pattern and keeps main energy and precipitation off to our south
through most of the weekend, while ECMWF becomes more westerly and
brings convection back into the picture as early as Saturday
night. Both models have an unsettled weather pattern over the area
for at least the first part of next week, with several rounds of
convection and the potential for heavy rain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 645 PM CDT Wed May 11 2016

Pilots can expect a frontal passage this evening from the west but
VFR conditions will prevail. Cloud cover will increase with
ceilings generally near 5 KFT. Scattered showers and storms will
impact areas mainly to the east of the terminal sites this evening
but development late tonight could impact area terminals. The sky
will gradually clear Thursday as surface high pressure builds into
the region. This will result in a gusty northwesterly surface
wind.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Foster
SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Foster
Hazardous weather outlook, May 11, 8:53 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
853 PM CDT WED MAY 11 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
853 PM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

 SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS FAR
 SOUTHERN AND SOUTH CENTRAL MISSOURI THE REMAINDER OF THE EVENING
 INTO THE OVERNIGHT. A FEW OF STRONG TO LOCALLY SEVERE STORMS
 WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS AND
 WIND GUSTS TO 60 MPH. THE GREATEST POTENTIAL FOR THUNDERSTORM
 DEVELOPMENT WILL BE SOUTH OF INTERSTATE 44.

 THE CHANCE OF THUNDERSTORMS WILL PERSIST ACROSS FAR SOUTHERN
 MISSOURI OVERNIGHT BUT THE RISK FOR SEVERE WEATHER WILL
 DIMINISH. ANY OF THESE STORMS COULD PRODUCE LOCALLY HEAVY
 RAINFALL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  A FEW LEFTOVER THUNDERSTORMS WILL BE POSSIBLE MAINLY DURING THE
  MORNING HOURS ON THURSDAY ACROSS SOUTH CENTRAL MISSOURI.

  ANOTHER COLD FRONT WILL THEN BRING THE POTENTIAL FOR SCATTERED
  THUNDERSTORMS TO THE AREA FROM LATE FRIDAY INTO FRIDAY EVENING,
  ESPECIALLY ACROSS CENTRAL MISSOURI. AT THIS TIME, ANY RISK FOR
  SEVERE STORMS IS EXPECTED TO REMAIN NORTH AND EAST OF CENTRAL
  MISSOURI.

  CONFIDENCE IS THEN INCREASING THAT MULTIPLE ROUNDS OF SHOWERS
  AND THUNDERSTORMS WILL IMPACT THE OUTLOOK AREA FROM LATE THIS
  WEEKEND INTO AT LEAST EARLY NEXT WEEK. IF THIS SCENARIO
  MATERIALIZES, THERE WILL BE THE POTENTIAL FOR HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME DUE TO THE
 ISOLATED NATURE OF SEVERE WEATHER. PLEASE MONITOR.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, May 11, 8:39 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
839 PM CDT WED MAY 11 2016

MOZ083-120200-
DENT MO-
839 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DENT COUNTY UNTIL
900 PM CDT...

AT 839 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF SALEM...MOVING NORTHEAST AT 60 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
STONE HILL...                     HOWES MILL...
SLIGO...                          BOSS...

LAT...LON 3759 9131 3755 9132 3754 9143 3773 9150
      3779 9140 3778 9134 3779 9131 3771 9131
      3770 9130 3769 9115 3759 9115
TIME...MOT...LOC 0139Z 244DEG 51KT 3767 9135

GRIFFIN
Special weather statement, May 11, 9:16 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
916 PM CDT WED MAY 11 2016

MOZ083-120230-
DENT MO-
916 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DENT COUNTY UNTIL
930 PM CDT...

AT 916 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF BUNKER...OR 11 MILES SOUTHEAST OF SALEM...MOVING
NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
BUNKER...                         STONE HILL...
GLADDEN...                        HOWES MILL...
BOSS...                           TURTLE...

LAT...LON 3759 9131 3751 9131 3750 9121 3742 9121
      3742 9148 3759 9153 3770 9130 3769 9116
      3759 9116
TIME...MOT...LOC 0216Z 238DEG 49KT 3754 9137

GRIFFIN
Local storm report, May 11, 9:21 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
921 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             10 S ST. JAMES          37.85N 91.59W
05/11/2016  E1.00 INCH       PHELPS             MO   PUBLIC

            NICKEL TO QUARTER SIZE HAIL VIA PUBLIC

&&

BURCHFIELD
Special weather statement, May 11, 9:48 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
948 PM CDT WED MAY 11 2016

MOZ083-120330-
DENT MO-
948 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR DENT COUNTY UNTIL 1030 PM CDT...

AT 947 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SALEM...MOVING EAST AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
SALEM...                          STONE HILL...
HOWES MILL...                     ANUTT...
SLIGO...                          DARIEN...
BOSS...                           HOWES...
TURTLE...                         LECOMA...
LENOX...                          BANGERT...
LAKE SPRING...

LAT...LON 3759 9131 3751 9131 3751 9176 3760 9176
      3760 9180 3779 9181 3779 9131 3770 9130
      3769 9115 3759 9115
TIME...MOT...LOC 0247Z 260DEG 47KT 3764 9163

GRIFFIN
Special weather statement, May 11, 10:35 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1035 PM CDT WED MAY 11 2016

MOZ082-098-120415-
SHANNON MO-TEXAS MO-
1035 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHANNON AND
SOUTHEASTERN TEXAS COUNTIES UNTIL 1115 PM CDT...

AT 1035 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF RAYMONDVILLE...OR 8 MILES SOUTHEAST OF HOUSTON...MOVING
EAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
SUMMERSVILLE...                   RAYMONDVILLE...
YUKON...                          HARTSHORN...
SOLO...                           EUNICE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3711 9188 3728 9199 3742 9164 3725 9148
TIME...MOT...LOC 0335Z 261DEG 21KT 3723 9186

BURCHFIELD
Special weather statement, May 11, 10:46 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1046 PM CDT WED MAY 11 2016

MOZ083-120430-
DENT MO-
1046 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DENT COUNTY UNTIL
1130 PM CDT...

AT 1046 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF SALEM...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
STONE HILL...                     HOWES MILL...
SLIGO...                          BOSS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3759 9116 3759 9132 3761 9143 3779 9147
      3779 9131 3771 9131 3770 9130 3769 9115
TIME...MOT...LOC 0346Z 260DEG 20KT 3767 9136

BURCHFIELD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:39 PM CDTSpecial Weather StatementSGFDent21 min
May 11, 9:16 PM CDTSpecial Weather StatementSGFDent14 min
May 11, 9:48 PM CDTSpecial Weather StatementSGFDent42 min
May 11, 10:35 PM CDTSpecial Weather StatementSGFTexas40 min
May 11, 10:46 PM CDTSpecial Weather StatementSGFDent44 min
May 11, 11:36 PM CDTSpecial Weather StatementSGFDouglas39 min
May 11, 11:50 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell40 min
May 12, 12:13 AM CDTSpecial Weather StatementSGFShannon47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.